Arkansas, 2017

Hail and Damaging Wind in Arkansas, June 30, 2017

June 30, 2017 · NWS LZK · 3 events in 2 counties and zones

There was one more front to contend with on the 30th. Early in the day, the front sparked storms across the northern counties that produced penny to nickel size hail not far from Norfork (Baxter County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

There was one more front to contend with on the 30th. Early in the day, the front sparked storms across the northern counties that produced penny to nickel size hail not far from Norfork (Baxter County). Near Rea Valley (Marion County), gusty winds damaged the roofs of a few barns and a home.

Later in the day, another round of storms blossomed in Oklahoma and moved into Arkansas by evening. While there were a few Severe Thunderstorms Warning issued, this was mainly a heavy rain episode.

In the forty eight hour period ending at 700 am CDT on July 1st, rainfall averaged one to more than two inches in much of the north and west. Fort Smith (Sebastian County) got 2.80 inches, with 2.39 inches at Coal Hill (Johnson County), 2.09 inches at Subiaco (Logan County), and 1.70 inches at Fayetteville (Washington County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 30, 5:46 AM CST, 24 minutes earlier.

Area forecast discussion, Jun 30, 5:46 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
646 AM CDT Fri Jun 30 2017

.AVIATION...30/12Z TAF CYCLE

Convective complex over NW AR wl cont working to the ESE this
mrng, eventually affecting much of NRN and CNTRL AR with gusty
winds of 20-30 kts and brief periods of moderate rainfall. Models
cont to show this complex wl weaken later this mrng at is moves
into SRN AR. Ahead of this feature, widespread IFR/MVFR CIGS wl
be noted thanks to abundant low cloud cover. Most areas can expect
VFR conds this aftn, as we see a lull in convection. Another round
of SHRA/TSRA wl affect much of the area later tngt as a cold front
moves into NW AR and another upper lvl impulse moves into the
region. /44/
&&

.PREV DISCUSSION...(ISSUED 415 AM CDT Fri Jun 30 2017)

SHORT TERM...Today through Saturday Night

Initial focus this mrng wl cont to be convective trends upstream of
AR. Hi-Res models cont to have a good handle on the complex of
storms affecting SE KS/NE OK. The complex is fcst to work into NW AR
before daybreak, with strong/damaging winds the main concern.
Overall intensity is expected to diminish later this mrng as the
activity moves into a less favorable environment for organized
severe storms.

The aforementioned convection is fcst to cont working into SERN AR
heading into the early aftn hrs, but wl further weaken over time.
Have contd to follow the HRRR model for POP trends today. A gradual
dcrs in POPS wl be noted heading into the aftn hrs, as subsidence
prevails over a large part of the FA. Rain chcs wl again ramp up
tngt as new upr impulse/CDFNT apch fm the Plains. We expect to see
another complex of storms affect most of the area tngt into early
Sat, with some strong/severe storms again possible.

The front is fcst to meander ovr AR heading into the weekend. This
will keep lingering chances for SHRA/TSRA in the fcst, primarily in
the vicinity of the BNDRY. Did not stray too far fm model guidance
for temps, as clouds/convective trends wl be the determining factors
the next few days.

LONG TERM...Sunday through Thursday

The upper level flow across the U.S. will undergo amplification
during this period, with a strong ridge to develop across the
Rockies late. Several mesoscale convective complexes are expected to
develop across the central and southern plains early in this period.
Forecast motion of these systems suggest the potential for affecting
the forecast area. Forecasts will account for uncertainties with
regard to timing and location of these type of systems.

Near normal temperatures will prevail during this period.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&
Hazardous weather outlook, Jun 30, 4:00 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Fri Jun 30 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A complex of thunderstorms will affect a large part of north
Arkansas this morning. A few strong or severe storms will be
possible, with damaging winds the main concern. The activity will
eventually move into central and southeast Arkansas later this
morning and early afternoon. However, overall intensity is expected
to decrease.

Another round of showers and thunderstorms is expected to affect the
region tonight as a cold front moves into Arkansas. Once again, some
strong and severe storms will be possible. Damaging wind gusts will
be the primary threat, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are expected through Monday.
Some decrease in coverage is expected Tuesday through Thursday. The
overall chances for severe thunderstorms is low during this period.

.Spotter Information Statement...

Spotter activation could be needed tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/55

In the hours before

Special weather statement, Jun 30, 5:26 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
626 AM CDT FRI JUN 30 2017

ARZ003-004-013-301200-
Marion AR-Searcy AR-Boone AR-
626 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...
NORTHWESTERN SEARCY...WESTERN MARION AND BOONE COUNTIES UNTIL 700 AM
CDT...

At 625 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Diamond City to near
Carrollton. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Harrison...                       Bull Shoals...
Yellville...                      Diamond City...
Bergman...                        Western Grove...
Lead Hill...                      Pyatt...
Valley Springs...                 Dugger...
Olvey...                          Myrtle...
Self...                           Ozark Isle...
Lakeway...                        Red Bank...
Winington...                      Clark Hill...
Dodd City...                      Capps...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 AM CDT for
northwest and north central Arkansas.

LAT...LON 3648 9253 3607 9283 3609 9295 3612 9295
      3612 9313 3614 9330 3633 9330 3650 9313
      3650 9265
TIME...MOT...LOC 1125Z 280DEG 44KT 3650 9304 3622 9335

55

The radar

The Springfield radar (KSGF), 137 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 30, 6:10 AM CST
Where
Marion County, Rea Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.220, -92.530

Thunderstorm winds damaged the roofs of a home and some barns.

Hail, Baxter

When
June 30, 6:46 AM CST
Where
Baxter County, 2.17 mi NE of Norfork
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.220, -92.250

Hail, Baxter

When
June 30, 6:48 AM CST
Where
Baxter County, 2.76 mi N of Old Joe
Measured
0.75 in hail
Reported by
Public
Coordinates
36.210, -92.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707715, 707711, 707713.